Q: 81 Year Old Has been
Dx'd with Bipolar and Dementia - Advice?
My mother is 81 years old and
has dementia. Her mother and her mother's mother had dementia.
My mother was diagnosed with manic depression/bipolar some years back. She has
gone through so many meds I can't begin to tell you all of them.
Don't know what to do now,
treat dementia or bipolar. It's so frustrating, because she constantly has a
problem with her eyes, sleep, itching, her nerves---- what do we do? What doctor
will help? My Dad is having a hard time, because he is with her up and down at
night. Their funds are very limited. Is there a reseach center that would help?
I would be willing to work with them also, because I too could get dememtia and
or have some of her same mental issues and not realize it.
Any advise would be
appreciated. Thanks for your time.
Thatís a tough one, trying to sort out bipolar disorder symptoms from dementia.
As you may have learned, there is a great deal of overlap between the two
conditions, including symptoms like agitation, insomnia, irritability, paranoia,
think most geriatric psychiatrists cleave to two rules under these
circumstances: first, make sure that none of the medications already under way
could possibly be contributing to those symptoms. That's tricky, because many
medications, even antibiotics sometimes, can cause mood or thought problems.
But if they have been there a long time with no prior evidence that they are
causing trouble, that helps a little. By contrast, a medication headed
recently, an associated in time with a clear worsening -- obviously not one is
If a medication might be guilty (my favorite culprit to look for is an
antidepressant), then of course it is always better to try to solve a problem by
gradually removing a medication rather than by adding new ones.
On the other hand, sometimes the situation can be so out of control, there
really isn't time for that kind of systematic subtraction. One has to jump in
and treat the most problematic symptom. In that case, it may not matter much
whether the presumed basis for the symptom is bipolar disorder or dementia; one
simply proceeds to treat that target symptom.
As you have probably learned, many of the medications that we use for bipolar
disorder are often commonly used for symptom control in dementia. In my view,
divalproex (Depakote) is underappreciated in this role, and in this particular
setting (bipolar versus dementia or both). Likewise I think many of my
colleagues and I have discovered that low- dose risperidone can be quite
helpful. (Once the dose goes over about 1 mg, however, there is a risk of
chasing one's tail: at higher doses, this medication can cause muscle stiffness,
can be relieved with a low dose of an anti-cholinergic medication, but the
latter can make dementia worse.) Both of these medications are now generic and
might be considerably less expensive than many of the alternatives.
The second rule of geriatric psychiatry: "start low and go slow". That one
always gets hauled into play. But the problem there is the same: if the
situation is really out of control, it is hard to be patient and tiptoe up
slowly on the dose. Then one ends up trying to walk the fine line between being
aggressive in getting symptoms under control versus trying to stay conservative
and not at additional risk. Very tricky sometimes. That is where the helpful
family member like you can sometimes play a useful role, giving information to
the treating physician as to where exactly things are, as she/he tries to strike
that balance; and interpreting the wishes/preferences of your parents in terms
of how aggressive war conservative they might wish the physician to be.
As for you, there are many factors that affect the risk of dementia. But as you
may have learned, many of the basic steps toward good health that everyone needs
to take appeared to lower one's risk of developing dementia as well: prudent
diet, regular sleep, regular exercise. I hope that the situation with your
parents comes under control quickly enough that you can keep these basic steps
underway for yourself. Good luck with the process --
Published February, 2010